Real-World Data Can Complement Clinical Trials: Using a Multi-Faceted Approach to Investigate Transporter-Mediated Drug-Induced Changes in Thiamine by Bianca Vora

Bianca Vora

UC San Francisco | Dr. & Mrs. Bernard M. Kramer Endowment Fund

It is well known that drugs interact with other drugs and lead to major side effects. But what about drugs interacting with nutrients and causing nutrient deficiencies? My research is focused on how drugs may cause vitamin deficiency, specifically Vitamin B1 deficiency.

ABSTRACT

Thiamine (Vitamin B1) is an essential, water-soluble vitamin that is obtained through the diet. Thiamine transporter 2 (ThTR-2; SLC19A3) is the primary intestinal thiamine transporter. A recent in vitro high-throughput screen in our lab showed that many prescription drugs inhibit ThTR-2, several of which, such as trimethoprim, are predicted to cause a clinically relevant drug nutrient interaction. To investigate whether trimethoprim can decrease thiamine absorption via inhibition of ThTR-2 in healthy volunteers, we designed a two-arm randomized crossover clinical study.

Six healthy volunteers were administered a single oral dose of 5 mg thiamine or 5 mg thiamine + 300 mg trimethoprim followed by intensive blood sampling up to 24 hours post-dose. The effect of trimethoprim on transporter-mediated thiamine uptake was investigated in stably transfected HEK cells overexpressing the transporter. Electronic health record (EHR) data were obtained from the UCSF Research Data Browser.

Preliminary results showed that co-administering trimethoprim with thiamine increased, rather than decreased, thiamine plasma concentrations. In vitro data demonstrated that trimethoprim is a potent inhibitor (IC50: 4.2 ?M) of organic cation transporter 1 (OCT1; SLC22A1), suggesting reduced OCT1-mediated hepatic uptake. Using EHR data, we observed that HIV patients prescribed trimethoprim trended to have higher triglyceride, LDL cholesterol, and total cholesterol levels when compared to HIV patients not prescribed trimethoprim, a known consequence of OCT1 inhibition.

Our results suggest that trimethoprim increases plasma thiamine levels, potentially through the inhibition of OCT1-mediated hepatic uptake. Additionally, transporter-mediated drug nutrient interactions may occur but can be complex given redundant transporters in multiple organs.

SUBMIT COMMENT OR QUESTION

13 + 12 =